Utah, 2011

Winter Weather in Utah, April 3, 2011

April 3, 2011 · NWS GJT · 2 events in 2 counties and zones

A moist Pacific trough produced significant snowfall in the mountains of northeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall in the mountains of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 2:04 PM MST, 12 hours 56 minutes earlier.

Area forecast discussion, Apr 2, 2:04 PM MST, 12 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 PM MDT SAT APR 2 2011

.SHORT TERM...TONIGHT THROUGH MONDAY...
CURRENT FORECAST LOOKS ON TRACK AS LATEST NAM12/GFS40/SREF ARE IN
FAIRLY GOOD AGREEMENT WITH EVOLUTION OF STORM.  FOR REMAINDER OF
TODAY...PERIODS OF SUN AND CLOUDS FOR MOST OF THE REGION WITH GUSTY
SURFACE WINDS AS HIGHER LEVEL WINDS EASILY MIX DOWN TO THE SFC.
LOCAL OBS ALREADY INDICATING GUSTY WINDS UPWARDS OF 3O MPH AT
RIFLE...MONTROSE...CRAIG...AND ASPEN AND EXPECT THIS TREND TO
CONTINUE FOR REMAINDER OF THIS AFTN.  IN ADDITION TO STRONG WINDS...
LOW HUMIDITIES BELOW 15% ARE WIDESPREAD ACROSS THE FORECAST AREA.  AS
SUCH...NO CHANGE TO THE RED FLAG WARNING THAT IS CURRENTLY IN
EFFECT FOR CO FIRE ZONES 203...205...207.

VIGOROUS TROUGH CONTINUES TO APPROACH FROM THE NW THIS EVENING
BEFORE FINALLY STARTING TO AFFECT EXTREME NERN UT EARLY SUNDAY
MORNING.  IMPRESSIVE UPPER LEVEL DYNAMICS WILL BE IN PLACE AS CWA
WILL FALL UNDER LEFT ENTRANCE REGION OF JET WHERE FAVORED UPPER
LEVEL DIVERGENCE IS FORECAST TO OCCUR.  H5 FIELDS SHOW A STRONG VORT
MAXES RIDING ALONG ENTIRE TROF WITH STRONGEST VORT MAX DIGGING DOWN
ALONG UT/CO BORDER TONIGHT AND TOMORROW.  FRONTOGENETIC FORCING ALSO
LINING UP NICELY WITH ABOVE-MENTIONED DYNAMICS WHILE STEEPENING MID-
LEVEL LAPSE RATES INDICATE UNSTABLE ATMOSPHERE AHEAD OF TROF.
SUFFICE TO SAY...WILL BE AN INTERESTING WX DAY TOMORROW AS FRONT
MOVES THRU.  FOR NORTHERN VALLEYS...RAIN WILL QUICKLY SWITCH OVER
TO SNOW AFTER TROF MOVES THRU AND SOME SNOW ACCUMULATION IS LIKELY
WITH AMOUNTS RANGING FROM 3 TO 6 INCHES.  THE NORTHERN/CENTRAL
MOUNTAINS WILL SEE AN ALL SNOW EVENT ABOVE ROUGHLY 8500 FT WITH
CONVECTIVE-TYPE SHOWERS ALLOWING FOR QUICK SNOW ACCUMULATION IN
SHORT AMOUNT OF TIME.  VALLEYS SOUTH OF I-70 WILL SEE MAINLY RAIN
THOUGH A SNOW/RAIN MIX NOT OUT OF THE QUESTION ONCE TROF MOVES
THRU.  DID INCLUDE UNCOMPAGHRE/SAN JUAN MTNS IN WINTER STORM
ADVISORY FOR 6 TO 9 INCHES OF SNOW TOMORROW EVEN THOUGH DYNAMICS
REALLY WEAKEN AS IT APPROACHES THE AREA.  NAM12/GFS CONTINUE TO
HIGHLIGHT SOME CONVECTIVE SHOWERS OVER AREA AND WITH WEAKENED TROF
MOVING OVERHEAD AND SOME OROGRAPHIC HELP...ADVISORY CRITERIA SNOW
IS NOT OUT OF THE QUESTION.

BY MONDAY MORNING...SNOWFALL WILL HAVE ALL BUT ENDED AS MORE
NORTHERLY FLOW SETS UP OVER CWA ALLOWING A LULL BEFORE THE NEXT
DISTURBANCE MOVES OUT OF PAC NW WITH ANOTHER CHANCE FOR PRECIP.

RECORD-BREAKING HIGH TEMPS TODAY WILL DROP 20 TO 25 DEGREES
TOMORROW BEHIND COLD FRONT BUT QUICKLY REBOUND TO MORE SEASONABLE
NORMS BY MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
CLEARING SKIES AND LIGHT WINDS WILL ALLOW FOR EXCELLENT RADIATIONAL
COOLING MONDAY NIGHT WITH ONE OF THE COLDER NIGHTS IN QUITE SOME
TIME EXPECTED FOR MANY OF THE LOWER VALLEYS.

TEMPS QUICKLY REBOUND DURING THE DAY ON TUESDAY WITH STRONG WAA
KICKING IN AS ANOTHER SERIES OF STORMS START MARCHING TOWARD THE
GREAT BASIN. FIRST WAVE OF ENERGY FROM THIS NEXT PERIOD OF
UNSETTLED WEATHER ARRIVES WEDNESDAY WITH RAIN AND SNOW SPREADING
BACK OVER THE FORECAST AREA. HAVE INCREASED POPS SUBSTANTIALLY
THROUGH MOST OF THE EXTENDED PERIOD WITH THE ECMWF AND GFS IN GOOD
AGREEMENT. BROAD TROUGH OVER THE WESTERN U.S. WILL GRADUALLY DEEPEN
THROUGH THE PERIOD WITH A CLOSED LOW EVENTUALLY DEVELOPING OVER THE
GREAT BASIN BY LATE IN THE WEEK. THIS WILL WORK TO SWING PACIFIC
MOISTURE EAST INTO OUR REGION...WITH LIGHT SHOWERS CONTINUING INTO
THE WEEKEND.

TEMPS WILL BE RUNNING NEAR SEASONAL NORMS FOR MUCH OF THIS PERIOD.

&&

.AVIATION...
VFR CONDITIONS EXPECTED FOR REMAINDER OF TODAY THOUGH STRONG GUSTY
WINDS WILL CAUSE SOME TURBULENCE NEAR TAF SITES...ESPECIALLY KASE
AND KEGE DUE TO MOUNTAINS.  HIGH CLOUDS WILL THICKEN AND DROP
OVERNIGHT AS STRONG COLD FRONT APPROACHES FROM THE NW.  ALL TAF
SITES TOMORROW WILL SEE TIMES OF MVFR...AND POSSIBLE IFR...UNDER
HEAVY RAIN/SNOWSHOWERS.  STRONG WINDS ARE ALSO EXPECTED ALONG AND
BEHIND FRONT SO EXPECT VISIBILITIES TO DROP THROUGHOUT THE DAY.

&&

.HYDROLOGY...
LOCAL RIVER GAUGES INDICATING SOME RISE AND INCREASED FLOWS TO AREA
RIVERS DUE TO WARM TEMPS AND SNOWMELT.  THESE READINGS ARE WELL BELOW
ANY ACTIONS LEVELS SO NO CONCERNS ATTM BUT WILL CONTINUE TO KEEP AN
EYE ON GAUGES AS THIS WARMING WILL INCREASE SNOWMELT FURTHER
INCREASING RIVER FLOWS AND HEIGHTS.

&&

.FIRE WEATHER...
RECORD WARMTH TODAY ACCOMPANIED BY LOW HUMIDITIES HAVE CAUSED RED
FLAG WARNINGS TO BE POSTED FOR CO ZONES 205 AND 207.  CURRENT OBS
REPORTING MANY SITES WITH SUSTAINED WINDS IN THE 20 MPH RANGE AND
GUSTS UPWARDS OF 30 MPH WHILE HUMIDITIES BELOW 15 PERCENT ARE
WIDESPREAD. WITH THAT IN MIND...RED FLAG WARNING CONTINUES THRU THIS
EVENING WHEN HUMIDITIES WILL REBOUND AND WINDS WILL DIE DOWN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 9 AM MDT MONDAY FOR
     ZONES 001>003-005-017>019.
     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR ZONES 203-205-
     207.
     WINTER STORM WARNING FROM 6 AM SUNDAY TO 9 AM MDT MONDAY FOR
     ZONES 004-009-010-012-013.
UT...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 9 AM MDT MONDAY FOR
     ZONES 023-025.

SHORT TERM.....TGR
LONG TERM......JDC
AVIATION.......TGR
HYDROLOGY......TGR
FIRE WEATHER...TGR
Hazardous weather outlook, Apr 2, 3:53 AM MST, 23 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
453 AM MDT SAT APR 2 2011

COZ001>014-017>023-UTZ022>025-027>029-031130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
453 AM MDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

AN APPROACHING STORM SYSTEM WILL BRING WINDY DRY CONDITIONS TODAY
ACROSS MOST OF THE REGION WITH A RED FLAG WARNING FOR THE LOWER
ELEVATIONS OF CENTRAL AND SOUTHERN COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A SIGNIFICANT STORM WILL MOVE THROUGH THE AREA SUNDAY AND MONDAY...
WITH WINTER STORM WARNINGS FOR MANY MOUNTAIN LOCATIONS...WHILE SNOW
WINTER WEATHER ADVISORIES ARE EXPECTED FOR THE NORTHERN VALLEYS.

THE NEXT CHANCE FOR ANY SIGNIFICANT WEATHER IS WEDNESDAY NIGHT AND
THURSDAY WHEN ANOTHER PACIFIC STORM IS PROJECTED TO MOVE OVER THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MC/CJC

In the hours before

Local storm report, Apr 3, 1:12 AM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
212 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     NON-TSTM WND GST 3 E RIFLE               39.55N 107.72W
04/03/2011  M67 MPH          GARFIELD           CO   ASOS

&&

EVENT NUMBER GJT1100319

MALEKSA
Local storm report, Apr 3, 1:13 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
213 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     NON-TSTM WND GST 1 ESE CRAIG             40.51N 107.53W
04/02/2011  M62 MPH          MOFFAT             CO   ASOS

&&

EVENT NUMBER GJT1100320

MALEKSA
Local storm report, Apr 3, 1:14 AM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     NON-TSTM WND GST 1 S MEEKER              40.04N 107.89W
04/02/2011  M51 MPH          RIO BLANCO         CO   ASOS

&&

EVENT NUMBER GJT1100321

MALEKSA
Local storm report, Apr 3, 1:15 AM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND GST 3 NNE GRAND JUNCTION    39.12N 108.53W
04/02/2011  M48 MPH          MESA               CO   ASOS

&&

EVENT NUMBER GJT1100322

MALEKSA
Local storm report, Apr 3, 1:16 AM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
216 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST 1 ESE VERNAL            40.44N 109.51W
04/02/2011  M46 MPH          UINTAH             UT   ASOS

&&

EVENT NUMBER GJT1100323

MALEKSA
Local storm report, Apr 3, 1:17 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
217 AM MDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 3 WSW RED MOUNTAIN PASS 37.88N 107.74W
04/03/2011  M87 MPH          SAN JUAN           CO   MESONET

&&

EVENT NUMBER GJT1100324

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 3, 3:00 AM MST to 7:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 3 to 7 inches was measured across the area. Winds gusted 25 to 35 mph and produced local blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
April 3, 4:00 AM MST to 5:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall around 5 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314273, 314275.